Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 31, 2021, 12:47 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 12:47 PM EDT (16:47 UTC)
- Expired
- Mar 31, 2021, 1:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WWUS81 KRNK 311647
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1247 PM EDT Wed Mar 31 2021
NCZ005-006-VAZ044-058-311715-
Rockingham-Caswell-Halifax-Pittsylvania-
1247 PM EDT Wed Mar 31 2021
...A LINE OF SHOWERS WILL AFFECT
EASTERN ROCKINGHAM...CASWELL...SOUTHERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
At 1246 PM EDT, radar indicated showers were located along a line
extending from near Chatham to Bethany. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these showers.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.
LAT...LON 3626 7992 3684 7947 3688 7887 3625 7937
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 1646Z 261DEG 26KT 3679 7945 3630 7984
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 10:45 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 31, 10:45 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1045 AM EDT Wed Mar 31 2021 .SYNOPSIS... Today will be rainy and warm as a cold front approaches from the west, spreading showers and embedded thunderstorms across the region. Widespread moderate rainfall is expected before the front exits to the west late tonight, with some light snow showers on the backside of the system. Behind the front, much colder temperatures along with strong winds are expected Thursday and Friday. Warm and dry conditions prevail for the weekend and into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM EDT Wednesday... Rain/rain showers have spread across the region with the heaviest rain currently along a fine line heading east of a Hot Springs-Salem-Wilkesboro line. No thunder has been reported yet. That is expected to be an increasing potential later this afternoon, especially over the southeast portion of the region. No major changes are expected for the forecast at this point. Adjustments to the hourly temperatures and dew points were made based upon the latest observations and expected trends into the early afternoon. As of 650 AM EDT Wednesday... No changes needed as far as timing goes for rainfall, which is quickly moving in/developing over the forecast area this morning. Temperatures and dew points were adjusted for some warmer readings and higher dew points over southside VA. As of 2 AM EDT Wednesday... Heavy rain and thunderstorms expected through tonight. Strong winds develop late tonight, with snow showers developing overnight for portions of the area. A long wave trough encompassing most of the CONUS will shift east today, moving past our longitude sometime Thursday. Along the leading edge, a ribbon of vorticity will push a cold front through the CWA late tonight. Ahead of it, a warm frontal zone lifts north and will spread showers into the region. VAD wind profile for KFCX is already showing a 45 kt LLJ across the region, ushering in Gulf and Atlantic moisture ahead of the system. Showers will be ongoing across the area by later this morning, beginning in the west and shifting east with time. Temperatures should be held to the upper 50s and lower 60s along and west of the Blue Ridge, and the mid/upper 60s to the east in strong WAA. Increasing, strong upper level divergence along with impressive isentropic lift will support widespread showers throughout the day, likely coming in 2-3 rounds. Although surface instability will be lacking due to overcast skies, antecedent WAA showers ahead of the cold front, and late timing, MUCAPE values up to about 600 J/kg will support some embedded thunderstorms, especially along and ahead of the FROPA late this afternoon and evening. If any areas manage to break out of cloud cover this afternoon, we could see some more vigorous updrafts capable of producing marginally severe hail, however winds would be the primary threat. In general, severe threat looks best well to our southwest, and we are in agreement with a general to marginal threat from SPC in our forecast area. QPF looks to be in the 1-1.5" range, with some higher amounts and rates possible in convective elements and training cells, especially likely along the cold front where Petterssen frontogenesis is strong. A flash flood watch remains in place for areas along and west of the Blue Ridge, and has been expanded to include parts of northern NC, where analysis of the last 7 days' worth of precip shows 2-3" of rain has fallen. FFG guidance is higher here, but still below 2". For more information on potential flooding, including river impacts, see the Hydrology section below. There are a couple other noteworthy items with this forecast. First temperatures crash behind the front, with strong CAA ushering in -3 to -5C at 850mb by daybreak Thursday. This quick cooling will support a changeover to snow showers and flurries for southeastern WV and areas of VA along and west of the Blue Ridge. A mix may occur briefly with dry air moving into the dendritic growth zone. Temperatures tonight will tumble into the mid 20s at the highest peaks and into the 30s and lower 40s elsewhere. Winds look quite strong behind the front, especially at higher elevations, where strong CAA, pressure gradient, and LLJ are all in play. At this time I would lean towards an elevation- based wind advisory, but we will hold off and let the incoming shift have another look at the data to see if it would be more prudent to issue it for all areas along and west of the Blue Ridge, elevation or no. Confidence in the above weather scenario is moderate to high. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 200 AM EDT Wednesday... Windy and quite cold with some snow showers in the mountains through Friday, then a warming trend for the weekend. Cold air will be pouring into the region behind the cold front with strong northwesterly winds bringing the core of the cold air to the Appalachians and central mid Atlantic region around daybreak Friday. Expect synoptic moisture with an upstream connection to the Great Lakes will be sufficient to keep upslope snow showers going west of the Blue Ridge with some light additional accumulations possible at the higher elevations through Thursday night as the axis of the upper trof passes through. Winds will gradually subside Friday into Friday night as the center of high pressure at the surface pushes in from the west. As the surface high sinks to our south on Saturday, return flow around the high will start to bring warmer air into the region. Temperatures Thursday and Friday will be running 15 to 20 degrees below normal for the end of March. The coldest day will be Friday with a biting wind amplifying the cold. Morning lows will be in the teens west of the Blue Ridge, low/mid 20s to the east, with afternoon highs only in the 30s west, mid/upper 40s east. By Saturday conditions will start to moderate with morning lows generally in the 20s and afternoon highs in the 50s. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 200 AM EDT Wednesday... Dry and progressively milder during this portion of the forecast... As we progress into the first part of next week, a ridge of high pressure will strengthen over the Southern Plains States and the Lower Mississippi River valley. This in turn will allow for building heights and higher 850mb temperatures across our region. The result will be a dry forecast with temperatures trending upward each day. By Tuesday, temperatures will average five to ten degrees above normal. Confidence in this portion of the forecast is high. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... As of 300 AM EDT Wednesday... Ceilings will lower this morning from south to north as warm air advection showers overspread the region. The southern half of the region is expected to see IFR ceilings by daybreak with MVFR in the north. Rain showers will accompany lowering clouds beginning in the west within a couple hours of this writing, and spreading eastward throughout the morning. By this afternoon, IFR ceilings, and pockets of LIFR, will be common across the area and visibilities will mainly be MVFR thanks to numerous showers across the region. Isolated to scattered thunderstorms will be possible by this time generally along and south of a KJFZ-KHLX- KOV4 line. Moderate rainfall will be possible at times. VAD wind profile this morning shows a 45 kt LLJ already underway, creating LLWS for KROA-KBCB-KLWB-KBLF early this morning. LLWS continues until about 12-13Z, or until such time as surface winds start to become gusty. Showers and isolated thunderstorms will begin to exit the area Wednesday evening, especially along and east of an east progressing cold front. Extended Aviation Discussion... Reinforcing cold front moves through Wednesday night, bringing winds around sharply to the WNW. Gusts at the higher elevations may be in the 30 to 40 kt range. Northwest flow will maintain low clouds and scattered rain shower that will transition to snow showers across the mountains early Thursday morning. Across the Piedmont, the northwest flow will help to erode the cloud cover by daybreak Thursday. Isolated/Scattered rain snow showers continue across the mountains Thursday. Northwest winds will be gusty. Mainly VFR conditions are expected for Friday and through the weekend. Friday should be the last day of gusty NW winds. && .HYDROLOGY... As of 245 AM EDT Wednesday... A Flash Flood Watch remains in effect for much of the western half of the region. Portions of northern NC were added to the watch as well. Within these areas, 1-2" of QPF is expected, with higher amounts possible in training cells and convective elements. Flash flood guidance is less then 2" in the watch area, and in some cases much lower. Over the last 7 days, these areas have received 2-3" of rain, and are primed to have at least minor flooding impacts with the moderate to possibly heavy rains we are expecting. AHPS river forecasts indicate that the Dan River at South Boston is likely to reach high action or minor flood stage with the forecasted QPF. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flash Flood Watch through this evening for VAZ007-009>017. NC...Flash Flood Watch through this evening for NCZ001-002-018. WV...Flash Flood Watch through this evening for WVZ042>044-507-508. && SYNOPSIS...SH NEAR TERM...DS/SH SHORT TERM...MBS LONG TERM...MBS/VFJ AVIATION...RCS/SH HYDROLOGY...SH
Hazardous weather outlook, Mar 31, 3:17 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 317 AM EDT Wed Mar 31 2021 NCZ001-002-018-VAZ007-009>017-WVZ042>044-507-508-010730- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 317 AM EDT Wed Mar 31 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Blustery conditions are likely tonight with strong winds and temperatures around 20 degrees Fahrenheit colder than normal. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-010730- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 317 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a Marginal Risk for severe weather this afternoon and evening, with damaging wind gusts the primary threat. Locally heavy rain this afternoon and evening may prompt isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ018>020-022>024-010730- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- 317 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Blustery conditions are likely tonight with strong winds and temperatures around 20 degrees Fahrenheit colder than normal. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 12:16 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1216 PM EDT Wed Mar 31 2021
NCZ005-006-VAZ043-044-311645-
Rockingham-Caswell-Henry-Pittsylvania-
1216 PM EDT Wed Mar 31 2021
...A LINE OF SHOWERS WILL AFFECT
NORTHERN ROCKINGHAM...NORTHWESTERN CASWELL...PITTSYLVANIA AND EASTERN
HENRY COUNTIES AND THE CITY OF DANVILLE...
At 1215 PM EDT, radar indicated showers were located along a line
extending from Ajax to Axton to near Mayodan. Movement was northeast
at 50 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Danville...
Eden...
Wentworth...
Mayodan...
Madison...
Bethel...
and Chatham.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3642 8003 3664 7980 3683 7970 3683 7967
3686 7964 3697 7961 3708 7911 3684 7915
3658 7926 3639 7952 3636 8003
TIME...MOT...LOC 1615Z 244DEG 39KT 3695 7957 3667 7971 3645 7995
ET/RRSpecial weather statement, Mar 31, 12:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1247 PM EDT Wed Mar 31 2021
NCZ005-006-VAZ044-058-311715-
Rockingham-Caswell-Halifax-Pittsylvania-
1247 PM EDT Wed Mar 31 2021
...A LINE OF SHOWERS WILL AFFECT
EASTERN ROCKINGHAM...CASWELL...SOUTHERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
At 1246 PM EDT, radar indicated showers were located along a line
extending from near Chatham to Bethany. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these showers.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.
LAT...LON 3626 7992 3684 7947 3688 7887 3625 7937
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 1646Z 261DEG 26KT 3679 7945 3630 7984
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:16 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 29 min |
| Mar 31, 1:15 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 30 min |
| Mar 31, 1:43 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 47 min |
| Mar 31, 2:13 PM EDT | Wind Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 33 hr |
| Mar 31, 2:12 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.